Acetaminophen (also known as paracetamol) is an analgesic pain reliever that is used to treat both fever and pain. This drug is often added to opioid painkillers, as in the drug Percocet. However, acetaminophen can be a dangerous drug in its own right. From 1990 to 1998, acetaminophen overdose was responsible for 56,000 emergency room visits, 26,000 hospitalizations and 458 deaths.1
Since 1998, prescription drug abuse has skyrocketed, and the statistics for acetaminophen overdose have also risen. Recognizing this trend, the U.S. Food and Drug Administration (FDA) has begun restricting acetaminophen use. Acetaminophen is the only aniline analgesic drug (meaning that it does not combat inflammation as well as pain) still in use today.
According to the FDA, the maximum daily dose of acetaminophen should not exceed 4,000 mg. Medications containing acetaminophen are only permitted to contain 650 mg of acetaminophen per dose. A new ruling in 2014 stated that each tablet or capsule would only be allowed to contain 325 mg of acetaminophen. If a manufacturer exceeds this amount, a label will be required that warns about acetaminophen’s potential to cause severe liver damage.
How Acetaminophen Affects the Liver
Anywhere from 90% to 95% of acetaminophen is processed hepatically (directly in the liver). In safe dosages, acetaminophen is processed and distributed by the liver throughout the body without any harmful side effects. Acetaminophen overdose, however, has been known to cause severe liver damage resulting in liver failure or even death within days if not treated quickly and correctly. It is very important to note that mixing any alcohol at all with acetaminophen greatly increases the possibility that an overdose will occur. These two substances are not meant to be combined. Unfortunately, when addiction or substance abuse begins, the chances of overdose or poorly combined substances goes up. One way to easily know if acetaminophen overdose has occurred is to have a simple blood test. Individuals who have damaged their liver at some point will have elevated liver enzymes in their bloodstream. Once an acetaminophen overdose has impacted the liver, the liver will remain damaged for the rest of that individual’s life.
Causes of Acetaminophen Overdose
There are three main causes for acetaminophen overdose. Acetaminophen misuse or substance abuse can drive a person to continue taking larger doses despite harmful consequences. Dangerous drug interactions between over-the-counter (OTC) medications or even prescriptions have also been known to cause acetaminophen overdose. Finally, mixing acetaminophen with other substances, such as alcohol, increases the user’s risk of overdose and liver damage. Drugs such as Percocet, which already contain acetaminophen, may cause overdose through all potential ingredients.
Acetaminophen Overdose and Addiction
Like many drugs, ongoing use of acetaminophen can be dangerous. Many people find that, over time, they must take increasingly larger amounts of this drug to achieve the original effects. Dependence may be an issue when the individual focuses solely on using increasingly more of the drug to experience the desired effects. Eventually, the body’s tolerance levels are lower than the amount of acetaminophen ingested, which causes an overdose.
Acetaminophen Overdose and Drug Interactions
If you and your doctor or pharmacist aren’t vigilant, it is possible to be prescribed medications that negatively interact with each other. Multiple prescriptions containing acetaminophen or acetaminophen combined with opiates are especially dangerous combinations. Look for alternative names that may indicate the same substance before beginning a prescription. For example, paracetamol is the same as acetaminophen. Also, check over-the-counter medications, like Tylenol, which may contain acetaminophen.
Acetaminophen Overdose and Mixing Substances
Combining acetaminophen with other medications, alcohol, or other drugs may lead to overdose or other health consequences. Respiratory failure or cardiac arrest may also occur if other substances are mixed with acetaminophen improperly.
In the emergency room, someone experiencing an acetaminophen overdose may need to have his or her stomach pumped. Activated charcoal may be used to stop the body’s absorption of acetaminophen. A liver transplant may be necessary if the damage is extensive.
Overdose is not necessary for acetaminophen to cause liver damage. Long-term, daily use of acetaminophen may eventually cause damage to the user’s liver.
Need More Information?
We want to help you find support and encouragement as you fight addiction. You can call our toll-free phone number any time, 24 hours a day. If you believe your financial situation will prevent you from receiving proper treatment, ask about how your insurance may cover the costs of rehab. Stop being controlled by addiction and start your recovery today.
- Acetaminophen and the U.S. Acute Liver Failure Study Group: lowering the risks of hepatic failure. Lee WM1. http://www.ncbi.nlm.nih.gov/pubmed/15239078